Alabama, 2014Rip Current in Alabama, July 3, 2014
July 3, 2014 · NWS MOB · 1 event in 1 county or zone
A 34 year old male from Montgomery, AL was caught in a rip current and swept out about 80 feet from the beach and drowned. The drowning occurred at the Cotton Bayou beach access in Orange Beach.
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A 34 year old male from Montgomery, AL was caught in a rip current and swept out about 80 feet from the beach and drowned. The drowning occurred at the Cotton Bayou beach access in Orange Beach.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 3, 2:20 PM CST, 1 hour 10 minutes earlier.
Area forecast discussion, Jul 3, 2:20 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
320 PM CDT THU JUL 3 2014
.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...A MUCH DRIER AIRMASS
CONTINUES TO MOVE SOUTHWARD INTO THE AREA AS A COLD FRONT MOVES
SOUTH. THE DRY PUSH IS ALSO BEING ENHANCED BY HURRICANE ARTHUR AS IT
MOVES TOWARD THE MID ATLANTIC COAST. THE FRONT WILL MOVE OFFSHORE
TONIGHT WITH PRECIPITABLE WATER VALUES DROPPING TO BELOW ONE INCH
ACROSS NORTHERN ZONES AND BELOW 1.5 INCHES NEAR THE COAST. THE DRIER
AIR WILL ALLOW FOR INCREASED RADIATIONAL COOLING WITH LOWS IN THE LOW
60S INLAND TO LOW 70S NEAR THE COAST. THE WEATHER FOR INDEPENDENCE DAY
DOESN'T GET ANY BETTER AS A MUCH DRIER AIRMASS WILL BE ENTRENCHED
ACROSS THE REGION WITH PRECIPITABLE WATER VALUES BELOW ONE INCH
ALMOST ALL THE WAY THE COAST! AS A RESULT...THERE WILL BE NO SHOWERS
OR THUNDERSTORMS TO INTERRUPT ANY PLANS. HIGHS WILL BE IN THE LOWER
90S AREA WIDE BUT WITH DEWPOINTS IN THE UPPER 50S TO NEAR 60...HEAT
INDEX VALUES WILL NOT BE A PROBLEM. /13
WHILE THE LOW LEVEL NORTHERLY FLOW WILL END BY SATURDAY...A VERY DRY
AIRMASS WILL REMAIN IN PLACE ACROSS THE REGION WITH PRECIPITABLE
WATERS ONLY AROUND THREE QUARTERS OF AN INCH. WHILE THERE WILL BE
SOME UPPER LEVEL HIGH CLOUDS AROUND FRIDAY NIGHT...GOOD RADIATIONAL
COOLING IS STILL EXPECTED WITH SUCH A DRY AIRMASS IN PLACE. LOWS ARE
FORECAST TO DROP INTO THE LOW TO MID 60S...WITH UPPER 60S RIGHT ALONG
THE COAST. A FEW UPPER 50S CANNOT BE RULED OUT IN THE TYPICALLY
COLDER RURAL AREAS NORTH OF HIGHWAY 84...WHICH SEEMS VERY STRANGE TO
WRITE ABOUT IN EARLY JULY. THE FORECAST LOW OF 65 SATURDAY MORNING FOR
THE MOBILE AIRPORT WOULD TIE THE RECORD LOW FOR THE DATE (LAST SET IN
1924). THE RECORD LOW IN PENSACOLA IS 67 AND THE ACTUAL LOW IS
FORECAST TO REMAIN A FEW DEGREES ABOVE THAT. THE HIGH JULY SUN ANGLE
WILL WARM US BACK INTO THE UPPER 80S/LOW 90S SATURDAY AFTERNOON...BUT
HUMIDITY VALUES WILL REMAIN LOW...EXCEPT FOR ALONG THE IMMEDIATE
COAST WHERE THE SEABREEZE WILL LIKELY INCREASE DEWPOINTS. 34/JFB
.LONG TERM (SUNDAY THROUGH THURSDAY)...WEAK UPPER RIDGING WILL
REMAIN OVER THE FORECAST AREA THROUGH MIDWEEK AS A SERIES OF
SHORTWAVES PASS NORTH OF THE REGION THROUGH THE BASE OF BROAD UPPER
TROUGH. THE UPPER HIGH IS THEN FORECAST BY BOTH THE GFS AND ECMWF
MODELS TO STRENGTHEN FURTHER ON THURSDAY. BOTH MODELS ALSO KEEP A
SURFACE RIDGE OF HIGH PRESSURE ACROSS THE WESTERN ATLANTIC INTO THE
NORTHEASTERN GULF OF MEXICO...MAINTAINING A SOUTHERLY WIND FLOW AND
DIURNAL SUMMERTIME PATTERN OF PRECIPITATION RETURNING EARLY TO MID
NEXT WEEK WITH ISOLATED TO SCATTERED AFTERNOON SHOWERS AND
THUNDERSTORMS. LITTLE OR NO PRECIPITATION IS EXPECTED EACH NIGHT.
TEMPERATURES WILL GENERALLY BE NEAR NORMAL THROUGH THE EXTENDED.
34/22
&&
.AVIATION (18Z ISSUANCE)...VFR CONDITIONS WILL PREVAIL THROUGH THE
PERIOD AS A MUCH DRIER AIRMASS CONTINUES TO FLOW INTO THE REGION. /13
&&
.MARINE...A COLD FRONT WILL MOVE SOUTH INTO THE MARINE AREA AND
DISSIPATE TONIGHT INTO FRIDAY. THIS RESULTS IN A GENERALLY LIGHT
OFFSHORE FLOW THROUGH FRIDAY BECOMING WEST TO SOUTHWEST OVER THE
WEEKEND INTO EARLY NEXT WEEK AS HIGH PRESSURE BUILDS ACROSS THE
WESTERN ATLANTIC. LITTLE CHANGE IN SEAS IS EXPECTED THROUGH THE
PERIOD. /13
&&
.PRELIMINARY POINT TEMPS/POPS...
MOBILE 69 92 65 91 67 / 10 00 00 00 00
PENSACOLA 73 92 70 89 72 / 10 00 00 00 00
DESTIN 76 89 73 90 74 / 10 00 00 00 00
EVERGREEN 64 92 61 92 63 / 05 00 00 00 00
WAYNESBORO 63 91 61 91 62 / 05 00 00 00 00
CAMDEN 63 91 61 91 62 / 05 00 00 00 00
CRESTVIEW 68 94 61 94 65 / 10 00 00 00 00
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 3, 4:08 AM CST, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
508 AM CDT THU JUL 3 2014
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-041015-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
508 AM CDT THU JUL 3 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH WEDNESDAY.
GMZ630>635-650-655-670-675-041015-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
508 AM CDT THU JUL 3 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Rip Current, Lower Baldwin
- When
- July 3, 3:30 PM CST
- Where
- Lower Baldwin forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
A 34 year old male from Montgomery, AL was caught in a rip current and swept out about 80 feet from the beach and drowned. The drowning occurred at the Cotton Bayou beach access in Orange Beach.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Washington, July 3, 20141 death · 1 injured · 1 event
- Excessive Heat in California, July 3, 20141 death · 1 event
- Hurricane and Tornadoes in North Carolina, July 3 to 4, 2014$2.3 million · EF1 · 9 events
- Wildfire in California, July 3 to 6, 20144 injured · $900,000 · 1 event
- Hail and Damaging Winds in Massachusetts, July 3, 2014$710,000 · 1 in hail · 23 events
- Tropical Storm in Guam, July 3 to 5, 2014$1.5 million · 1 event
- Hail and Damaging Winds in New Jersey, July 3, 20143 injured · $85,000 · 2.5 in hail · 16 events
- Hail and Damaging Winds in New York, July 3, 2014$37,000 · 1.5 in hail · 49 events
- Flash Flood and Damaging Winds in North Carolina, July 3, 20141 injured · $160,000 · 60 kt wind · 6 events
- Hail and Damaging Winds in New York, July 3, 2014$160,000 · 1 in hail · 13 events
- Hail and Damaging Winds in South Carolina, July 3, 2014$200,000 · 1.75 in hail · 7 events
- Tropical Storm and Flash Flooding in Massachusetts, July 3 to 4, 2014$179,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522787.